Two drug counselors working in a halfway house in Pennsylvania were found dead after an apparent overdose.
The two counselors injected a combination of heroin and fentanyl and were found dead in their bedrooms May 21, according to USA Today. First responders who arrived at the halfway house attempted to administer the anti-overdose drug naloxone into the nose of one of the men, but were unsuccessful.
Police found bags with the lethal drug cocktail near the two bodies, stamped with the Superman logo and a skull and crossbones.
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true.
"If anybody is wondering how bad the opioid epidemic has become, this case is a frightening example," District Attorney Tom Hogan said, according to WTXF-TV. "The staff members in charge of supervising recovering addicts succumbed to their own addiction and died of opioid overdoses. Opioids are a monster that is slowly consuming our population."
The two counselors were responsible for monitoring the six men who lived in the halfway house, as well as other household tasks. They were also in charge of keeping medicine for the men locked away in a safe place.
Local police warned nearby residents to keep an eye out for bags with similar markings, as they likely contain a lethal combination of fentanyl and heroin.
"They appear to be heroin laced with fentanyl and are likely to kill anybody who uses them," Hogan said, according to USA Today. "We will not even let law enforcement handle them without special precautions because of the extreme danger of death or injury."
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true:
Overdose deaths have more than doubled since 1999, with heroin the leading cause of all overdoses. Middle-aged and white people have been the most affected by the opioid epidemic.
The rise in overdose deaths has been attributed in part to the addition of fentanyl to the already dangerous heroin drug. Adding fentanyl to heroin dramatically increases the potency and is considered far more dangerous than heroin alone.
STAT News reports that the CDC has designated fentanyl as 100 times more potent than morphine as well as several times stronger than heroin alone. Most drugs users are unaware when their drugs are laced with fentanyl, as it's imperceptible to the naked eye and incredibly deadly in even small doses.
With drugs purchased on the street, "you don’t know what you’re taking," said Tim Pifer, the director of the New Hampshire State Police Forensic Laboratory. "You’re injecting yourself with a loaded gun."